Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 43, NWS Houston/Galveston, TX

June 26, 2004Austin County, Washington County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 26, 2004, 9:07 PM CDT for Austin County, Washington County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 9:07 PM CDT (02:07 UTC)
Expired
Jun 26, 2004, 10:00 PM CDT
In force
53 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Washington County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.1 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WFUS54 KHGX 270207 CCA
TORHOU
TXC015-477-270300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
904 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST TEXAS
  NORTHERN AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 1000 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  BRENHAM...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE WASHINGTON AND BRENHAM.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3007 9655 2998 9639 3020 9618 3027 9611
          3038 9617 3038 9624

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 26, 8:40 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 26, 8:40 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
840 PM CDT SAT JUN 26 2004

.DISCUSSION...
SO FAR...TONIGHT HAS BEEN QUIETER THAN THE PAST SEVERAL. THERE HAVE
BEEN A COUPLE OF STRONG CELLS OVER THE FAR NORTHWESTERN ZONES WHICH
HAVE SHOWN SOME ROTATION. A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAS DEVELOPED AT THE INTERSECTION OF OUTFLOW BOUNDARIES OVER THE
EXTREME SOUTHERN PART OF THE FORT WORTH CWA...AND THIS LINE IS
SINKING SLOWLY SOUTHWARD TOWARD OUR NORTHERN ZONES. BEST CHANCES FOR
RAIN TONIGHT LOOK TO BE IN THE NORTH IN THE VICINITY OF THIS LINE.
THE COASTAL ZONES LOOK TO HAVE A VERY GOOD CHANCE FOR RAIN AS WELL.
THE QUESTION IS THE CENTRAL ZONES. WITH STORMS EXPECTED TO DEVELOP
ALONG THE COAST...THE INFLOW WILL BE INTERRUPTED SOMEWHAT AND MAY
LIMIT THUNDERSTORM ACTIVITY IN THE CENTRAL ZONES. WITH THIS IN MIND
...WILL LOWER POPS EVER SO SLIGHTLY IN THE CENTRAL AND LEAVE THE
REST OF THE AREA ALONE. 46/30

&&

.PREV DISCUSSION...
SCATTERED THUNDERSTORMS FIRING UP ACROSS CENTRAL AND NORTHERN PORTIONS
OF CWFA THIS AFTERNOON AMD MOVING NORTH AT 15 TO 20 MPH. GPS MET
INTEGRATED PW INDICATE AT OR SLIGHTLY ABOVE 2 INCHES OVER MUCH OF
REGION BUT SLIGHTLY LOWER TO THE NORTHWEST. UPPER LOW OVER HILL
COUNTRY EXPECTED TO GRADUALLY MOVE TO NORTH TEXAS BY SUNDAY. VORT MAX
ASSOCIATED W/UPPER LOW SHOULD SWING ACROSS CWFA TONIGHT. HIGHER
TEMPS DUE TO LESS CLOUD COVER WEST OF OUR REGION WILL PROBABLY RESULT
IN DEVELOPING STORMS WHICH MAY GET ORGANIZED LATE THIS AFTERNOON.
SCATTERED STORMS NOW OVER NORTHERN HALF OF CWFA MAY BECOME MORE
NUMEROUS BY THIS EVENING DUE TO APPROACHING UPPER LEVEL IMPULSE. WE
SHALL CONTINUE WITH FLASH FLOOD WATCH THROUGH 6 AM SUNDAY MORNING.
WITH SATURATED SOIL DUE TO RAINFALL THE PAST SEVERAL DAYS...AND WITH
MANY CREEKS AND RIVERS AT OR NEAR BANKFULL...SLOW MOVING STRONG STORMS
WILL POSE A THREAT. GFS INDICATE UPPER LOW CONTINUING TO MOVE
NORTHEAST OUT OF TEXAS BY MONDAY BUT WEAK UPPER LEVEL TROUGHING
REMAINING. PW VALUES INDICATED TO REMAIN QUITE HIGH NEAR 2 INCHES THE
NEXT FEW DAYS THOUGH. ECMWF INDICATE UPPER RIDGE MOVING OVER REGION BY
THE MIDDLE OF NEXT WEEK AND ALSO THE GFS TO A LESSER EXTENT. TIME
CROSS SECTIONS FOR GFS INDICATE MOIST AIR MASS HANGING ON THE NEXT
SEVERAL DAYS. WE WILL CONTINUE WITH CURRENT FORECAST PACKAGE OF
GRADUALLY LOWERING POPS NEXT WEEK.

PRESSURE GRADIENT ACROSS MARINE WATERS SUPPORTING A LIGHT TO MODERATE
ONSHORE FLOW. THIS IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL
DAYS. EXCEPT FOR LOCALLY ROUGH SEAS AND HIGHER WINDS IN
THUNDERSTORMS...WINDS AND WAVES HEIGHTS EXPECTED TO BE BELOW CAUTION
LEVELS.

37/47

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SE TX TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 85 74 87 74 / 90 70 40 50 40
HOUSTON(IAH)          74 85 74 86 74 / 90 60 40 50 40
GALVESTON (GLS)       74 84 75 85 75 / 80 50 40 50 40

&&
Hazardous weather outlook, Jun 26, 3:45 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT SAT JUN 26 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT SAT JUN 26 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
TONIGHT...

.DAY ONE...TONIGHT...
THE AIR MASS REMAINS VERY MOIST AND UNSTABLE OVER SOUTHEAST TEXAS.
THE UPPER DISTURBANCE OVER THE HILL COUNTRY WILL GRADUALLY MOVE
NORTHEAST AND WILL BE SITUATED OVER NORTH TEXAS BY SUNDAY. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
TEXAS THROUGH TONIGHT. SLOW MOVING STORMS WILL PRODUCE HEAVY RAINFALL.
GENERAL RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF 5
INCHES ARE POSSIBLE ESPECIALLY FOR THOSE AREAS NORTH OF INTERSTATE
HIGHWAY 10.

WITH AN ALREADY SATURATED GROUND SURFACE...ADDITIONAL HEAVY RAINFALL
WILL LEAD TO A FLOOD THREAT. RIVER FLOODING THAT WAS EITHER ONGOING OR
DEVELOPING WILL ADD TO THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE CURRENT FLOOD THREAT COULD CONTINUE INTO SUNDAY AS CONDITIONS
REMAIN FAVORABLE FOR THE FORMATION OF MORE HEAVY RAINS. A WEAK UPPER
LEVEL TROUGH WILL REMAIN IN PLACE THROUGH MONDAY OVER THE LONE STAR
STATE. A LOWER CHANCE OF PRECIPITATION CAN BE EXPECTED TOWARD THE
MIDDLE OF NEXT WEEK AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE STARTS TO
BUILD IN OVER OUR REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:04 PM CDTTornado WarningHGXAustin, Washington56 min
Jun 27, 6:33 AM CDTFlash Flood WarningHGXWashington3 hr
Jun 27, 6:53 AM CDTFlash Flood WarningHGXGrimes, Madison3 hr
Jun 27, 8:20 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 27, 8:33 AM CDTFlash Flood WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker3 hr
Jun 27, 9:31 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington119 min
Jun 27, 11:29 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington3 hr
Jun 27, 1:20 PM CDTSevere Thunderstorm WarningHGXMontgomery55 min
Jun 27, 2:00 PM CDTTornado WarningHGXSan Jacinto30 min
Jun 27, 3:21 PM CDTSevere Thunderstorm WarningHGXLiberty39 min
Jun 27, 5:25 PM CDTTornado WarningHGXBrazos, Burleson35 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.